The NNRTIs are also called non-nucleosides or "non-nukes" for short. These drugs interfere with HIV's reproduction process at the same point as the NRTIs but in a different way. The NNRTIs attach themselves to the reverse transcriptase
enzyme, changing its shape and preventing it from functioning properly. Reverse transcriptase can't translate HIV RNA into DNA. If there's no viral DNA to integrate into the nucleus of the cell, HIV reproduction is slowed down.
Rash is a common side effect of all three NNRTIs, but otherwise their side effects are very different. The NNRTIs are broken down by a particular system of enzymes in the liver (cytochrome P450) and can interact with other drugs that are broken down by this same system. These include some of the protease inhibitors, methadone, St. John's wort, and many other medications.
The biggest challenge with the NNRTIs is cross-resistance. It only takes one mutation (change) in HIV's reverse transcriptase enzyme for HIV to become completely resistant to an NNRTI. If HIV develops this mutation (K103N), it will be resistant to all three currently available NNRTIs, eliminating an entire class of antiretrovirals as a treatment option.
Two of the NNRTIs, Sustiva (efavirenz) and Viramune (nevirapine), each have a long half-life -- it takes the body a long time to clear them. If you were to stop taking all of your drugs at the same time, low levels of the NNRTI might still be in your blood after the other drugs have cleared. This could be like taking only the one drug for a few days, putting you at risk of developing NNRTI resistance. If you are stopping a combination that includes Sustiva or Viramune, talk to your healthcare provider about whether it might be best to stop the NNRTI a few days before you stop taking the other drugs in your combination.
AdvertisementIn this section: